Alert archive / South Carolina / Lake Wind Advisories in 2011

Lake Wind Advisory 2, NWS Columbia, SC

January 11, 20115 counties in Georgia; 16 counties in South Carolina

NWS Columbia, SC issued this lake wind advisory at Jan 11, 2011, 3:03 PM EST for 5 counties in Georgia; 16 counties in South Carolina. It took effect at Jan 11, 2011, 7:00 PM EST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2011, 3:03 PM EST (20:03 UTC)
In effect from
Jan 11, 2011, 7:00 PM EST
Expired
Jan 12, 2011, 6:00 PM EST
In force
23 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
371 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WWUS72 KCAE 112003
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EST TUE JAN 11 2011


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
121015-
/O.NEW.KCAE.LW.Y.0002.110112T0000Z-110112T1700Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
303 PM EST TUE JAN 11 2011

...LAKE WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
WEDNESDAY. 



* TIMING: THIS EVENING THROUGH LATE WEDNESDAY MORNING.

* WINDS: WEST 15 TO 25 KNOTS.

* IMPACTS: STRONG COLD ADVECTION WILL RESULT IN INCREASED WINDS
  AND WAVE HEIGHTS OVER AREA LAKES...MAKING CONDITIONS DIFFICULT
  FOR SMALL CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$
2 follow-up statements
731 
WWUS72 KCAE 120830
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
330 AM EST WED JAN 12 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
121630-
/O.EXT.KCAE.LW.Y.0002.000000T0000Z-110112T2300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
330 AM EST WED JAN 12 2011

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 6 PM EST THIS EVENING...

THE LAKE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM EST THIS
EVENING. 

* TIMING: THIS MORNING THROUGH LATE THIS AFTERNOON.

* WINDS: WEST 15 TO 25 KNOTS.

* IMPACTS: STRONG COLD ADVECTION WILL RESULT IN INCREASED WINDS 
  AND WAVE HEIGHTS OVER AREA LAKES...MAKING CONDITIONS DIFFICULT 
  FOR SMALL CRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$
539 
WWUS72 KCAE 122004
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
304 PM EST WED JAN 12 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
122300-
/O.CON.KCAE.LW.Y.0002.000000T0000Z-110112T2300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
304 PM EST WED JAN 12 2011

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING. 

* TIMING: THROUGH LATE THIS AFTERNOON.

* WINDS: WEST 15 TO 25 KNOTS.

* IMPACTS: DEEP MIXING OF STRONGER WINDS ALOFT WILL RESULT IN
  INCREASED WINDS AND WAVE HEIGHTS OVER AREA LAKES...MAKING
  CONDITIONS DIFFICULT FOR SMALL CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Jan 11, 3:03 PM EST, 0 minutes earlier.

Area forecast discussion, Jan 11, 3:03 PM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EST TUE JAN 11 2011

.SYNOPSIS...

LOW PRESSURE OFF THE NORTH CAROLINA COAST WILL CONTINUE TO TRACK
NORTHWARD. DRYING WILL OCCUR AS THE LOW MOVES FARTHER AWAY FROM
THE FORECAST AREA. COLD HIGH PRESSURE WILL BUILD INTO THE REGION
THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

A PAIR OF LOW PRESSURE SYSTEMS...ONE OVER CENTRAL OHIO AND THE
OTHER OFF THE COAST NEARING CAPE HATTERAS...WILL CONTINUE TO MOVE
AWAY FROM THE AREA TONIGHT. THE COASTAL LOW WILL BECOME THE
DOMINANT LOW PRESSURE SYSTEM AS THE UPPER LOW OVER THE MIDWEST
TRACKS EASTWARD. CLOUDY SKIES THIS AFTERNOON WILL BEGIN TO CLEAR
THIS EVENING AS HIGH PRESSURE CONTINUES TO BUILD IN AND DRIER AIR
WORKS ITS WAY EASTWARD. DO NOT ANTICIPATE ANY ADDITIONAL
PRECIPITATION. VISIBILITIES HAVE BEEN STAYING DOWN THROUGH EARLY
AFTERNOON BUT ARE BEGINNING TO IMPROVE AND SHOULD CONTINUE TO
IMPROVE THROUGH THIS EVENING. STRONGER WINDS ARE EXPECTED
OVERNIGHT AS THE PRESSURE GRADIENT INCREASES BETWEEN THE LARGE
HIGH TO THE WEST AND DEEPENING LOW PRESSURE OFF NEW ENGLAND ALONG
WITH INCREASING 850H NORTHWESTERLY FLOW. THIS WILL ENABLE COLD
ADVECTION THROUGH THE OVERNIGHT HOURS AND OVERNIGHT LOWS ARE
EXPECTED TO DROP INTO THE LOWER TO MID 20S. THIS SHOULD NOT BE A
VERY GOOD RADIATIONAL COOLING NIGHT...DESPITE SKIES BECOMING
MOSTLY CLEAR...BECAUSE OF THE WINDS STAYING UP AROUND 10 MPH
OVERNIGHT.

WITH THE MELTING THAT HAS OCCURRED TODAY AS TEMPERATURES STRUGGLE
INTO THE LOWER TO MID 30S...ROADS COULD BECOME AN ISSUE AGAIN
TONIGHT WHEN REFREEZING TAKES PLACE. A SPECIAL WEATHER STATEMENT
HAS BEEN ISSUED TO ADDRESS THIS...AND MOTORISTS ARE ENCOURAGED TO
USE CAUTION WHILE DRIVING OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...

HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION WEDNESDAY AND
THURSDAY AS THE LOW PRESSURE SYSTEM THAT BROUGHT THE WINTER WEATHER
LIFTS NORTHEASTWARD AWAY FROM THE NEW ENGLAND COAST.  UPPER LEVEL
FLOW WILL GENERALLY BE WESTERLY THROUGH THIS PERIOD BUT 850H FLOW
WILL BE NORTHWESTERLY WEDNESDAY AND THURSDAY...RESULTING IN COLD
ADVECTION THROUGH EARLY THURSDAY.  WINDS WILL LIKELY BE A LITTLE
STRONGER WEDNESDAY AFTERNOON WITH MOSTLY SUNNY SKIES EXPECTED AND A
BIT OF A PRESSURE GRADIENT WITH THE DEEPENING LOW OFF THE NEW
ENGLAND COAST...RESULTING IN SOME STRONGER WINDS MIXING DOWN TO THE
SURFACE.

NO PRECIPITATION IS EXPECTED DURING THIS PERIOD WITH HIGH PRESSURE
BUILDING OVER THE AREA.  HOWEVER...TEMPERATURES ARE GOING TO BE
QUITE COLD WITH THE HIGH PRESSURE CENTER SETTLING OVER THE AREA BY
FRIDAY MORNING...AND RELATIVELY LIGHT TO CALM WINDS AND MOSTLY CLEAR
SKIES.  WEDNESDAY NIGHT AND THURSDAY NIGHT LOOK TO BE THE COLDEST
WITH LOW TEMPERATURES DROPPING INTO THE TEENS BOTH NIGHTS.

A SERIES OF WEAK SHORTWAVES MOVE ACROSS THE OHIO VALLEY AND OFF THE
MID ATLANTIC COAST FRIDAY AND FRIDAY NIGHT BUT MOISTURE IS LIMITED
AND THE IMPACTS TO THE FORECAST AREA SHOULD BE MINIMAL...WITH ONLY
SOME CLOUDS AFFECTING THE NORTHERN MIDLANDS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...

REASONABLY HIGH CONFIDENCE IN THE EXTENDED FORECAST REGARDING THE
OVERALL UPPER LEVEL PATTERN TRANSITIONING FROM NORTHWESTERLY FLOW
OVER THE REGION ON SATURDAY TO MORE WESTERLY FLOW SUNDAY AND MONDAY
AND EVENTUALLY SOUTHWESTERLY FLOW BY TUESDAY.  MEDIUM RANGE MODEL
CONSENSUS SHOWS SURFACE HIGH PRESSURE ALONG THE EAST COAST GIVING
WAY TO A QUICK MOVING BUT RELATIVELY STRONG LOW PRESSURE SYSTEM
MOVING THROUGH THE GREAT LAKES INTO NEW ENGLAND SATURDAY INTO SUNDAY
IN GENERAL NORTHWESTERLY FLOW ALOFT.  LITTLE MOISTURE ASSOCIATED
WITH A WEAK FRONTAL PASSAGE THROUGH THE FORECAST AREA SUNDAY.

RIDGING OFF THE WEST COAST ON MONDAY LEADS TO A DEVELOPING TROUGH
OVER THE MIDDLE PART OF THE COUNTRY AND A SURFACE LOW PRESSURE
SYSTEM DEVELOPS OVER EASTERN TEXAS AND LIFTS EASTWARD INTO THE
TENNESSEE VALLEY ON TUESDAY.  THE UPPER FLOW BECOMES SOUTHWESTERLY
AHEAD OF THE DEVELOPING LOW PRESSURE SYSTEM AND WILL ALLOW FOR A
WARMING SOUTHERLY FLOW TO DEVELOP ACROSS THE FORECAST AREA ON
TUESDAY...WITH INCREASED CHANCES OF RAIN AS THE LOW APPROACHES WITH
AN ATTENDANT COLD FRONT.  WILL INCREASE POPS TO LOWER CHANCE ON
TUESDAY.

TEMPERATURES THROUGH THE PERIOD SHOULD BE SLIGHTLY BELOW NORMAL ON
SATURDAY...FOLLOWED BY A WARMING TREND SUNDAY THROUGH TUESDAY...WITH
ABOVE NORMAL TEMPERATURES BY TUESDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...

WIDESPREAD IFR CEILINGS WERE OCCURRING AT TAF ISSUANCE TIME.
HOWEVER...WINDS HAVE BECOME WESTERLY. THIS FLOW WILL BRING DRYING
AND EXPECT DIMINISHING CLOUDINESS. VFR CONDITIONS SHOULD DEVELOP
TONIGHT. LEANED TOWARD THE GFS LAMP FOR THE TIMING. DESPITE THE
MOISTURE ASSOCIATED WITH THE SNOW COVER...BELIEVE THE WIND AND
DRYING WILL HELP PREVENT FOG DURING THE EARLY MORNING HOURS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED DURING
THE EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM 7 PM THIS EVENING TO NOON EST
     WEDNESDAY FOR SCZ015-016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM 7 PM THIS EVENING TO NOON EST
     WEDNESDAY FOR GAZ040-063>065-077.
&&

SYNOPSIS...HC
NEAR TERM...HC
SHORT TERM...HC
LONG TERM...HC
AVIATION...JL
Hazardous weather outlook, Jan 11, 12:09 PM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1209 PM EST TUE JAN 11 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1209 PM EST TUE JAN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE MAY BE SLIPPERY ROADS BECAUSE OF THE RECENT SNOW AND ICE THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

VERY COLD TEMPERATURES AND RE-FREEZING WET ROADS MAY RESULT IN
BLACK ICE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 11, 1:22 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
122 PM EST TUE JAN 11 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
120030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
122 PM EST TUE JAN 11 2011

...BLACK ICE TONIGHT AND EARLY WEDNESDAY...

THERE WILL BE BLACK ICE IN PARTS OF CENTRAL SOUTH CAROLINA AND
THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA TONIGHT AND WEDNESDAY
MORNING.

TEMPERATURES WILL FALL BACK BELOW FREEZING THIS EVENING. OVERNIGHT
LOWS WILL BE MAINLY IN THE LOWER 20S. ANY LINGERING MOISTURE ON
ROADWAYS WILL FREEZE AND FORM AREAS OF BLACK ICE.

UNDER SUNSHINE...TEMPERATURES WILL RISE ABOVE FREEZING DURING THE
LATE MORNING AND EARLY AFTERNOON WEDNESDAY...RESULTING IN IMPROVING
CONDITIONS.

BLACK ICE RESULTS FROM STANDING WATER THAT FREEZES ON THE ROAD.

BLACK ICE LOOKS LIKE WET PAVEMENT...BUT IT IS REALLY A VERY THIN
SHEET OF ICE ON THE ROAD.

BE CAREFUL IF YOU HAVE TO DRIVE. WHEN ENCOUNTERING ICE...DECELERATE
SLOWLY AND NEVER STOP OR TURN SUDDENLY.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 6:11 AM ESTWinter Weather AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond6 hr

Nearby

Lake Wind Advisories in South Carolina, 2011Lake Wind Advisories in Georgia, 2011Every lake wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.